Arkansas, 2022

Damaging Wind in Arkansas, September 4, 2022

September 4, 2022 · NWS SHV · 1 event in 1 county or zone

An upper trough shifted southeast from Illinois across the Ozarks into East Texas during the afternoon of September 4th, which reinforced a weak surface front south into Southeast Oklahoma and Western/Central Arkansas. Afternoon temperatures climbed into the lower 90s just ahead of the front over Southeast Oklahoma and Southwest Arkansas, with adequate low level moisture present resulting in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper trough shifted southeast from Illinois across the Ozarks into East Texas during the afternoon of September 4th, which reinforced a weak surface front south into Southeast Oklahoma and Western/Central Arkansas. Afternoon temperatures climbed into the lower 90s just ahead of the front over Southeast Oklahoma and Southwest Arkansas, with adequate low level moisture present resulting in moderately unstable conditions. This trough increased large scale forcing along the front and within the moderately unstable environment, with isolated to widely scattered showers and thunderstorms developing over Southeast Oklahoma and the northern sections of Southwest Arkansas. One isolated severe thunderstorm did result over Northern Sevier County, which produced damaging winds that downed power lines in Gillham before weakening early in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 4, 5:38 PM CST, 3 minutes earlier.

Area forecast discussion, Sep 4, 5:38 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
638 PM CDT Sun Sep 4 2022

...New AVIATION...

.SHORT TERM...
(This evening through Monday Night)
Issued at 227 PM CDT Sun Sep 4 2022

Partly to mostly cloudy this afternoon with Tyler the hot spot at
93 degrees and still on the fringe of a large cirrus shield.
Elsewhere, under the clouds we see mid to upper 80s. Our winds
are light and variable and that will continue as the front is not
doing much any longer but dissolving. The troughing in the MS
River valley is shipping another core into the base over OK for
the most part right now. This low will be our friend for fighting
the drought and normal summer temps for the week ahead. However,
with the clouds today we are quite stable, but the approaching
low is helping to facilitate some new lift now with peak of
heating in progress and development that will linger into the
evening in SE OK and NE TX. Overall, we will see more convective
activity tomorrow than today and little change on temps for now
with more lows around 70 degrees and highs for our Labor Day
holiday back close to 90. If thunder roars, go indoors. /24/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 227 PM CDT Sun Sep 4 2022

Not too often I can talk about this in an active pattern. My last
midnight shift was Wednesday morning, and here we are Sunday, and
not much has changed from my forecast then until now. That is a dish
typically served with the ridging pattern we find ourselves in
during the summer. While the ridge is certainly helping to dictate
this forecast, it's not the typical hot/dry scenario that usually
comes along with it.

Upper-level troughing remains comfortably in place over the region,
sandwiched between a relentless ridge over the Rocky mountains, and
the the Bermuda High. These two features look to hold this trough in
place for the long haul. It only looks like this pattern begins to
break down into next weekend, as an even larger trough begins to
move through the Great Plains. It doesn't look like this larger
trough will have an immediate effect on the region, but it could
certainly influence us down the stretch. What that means for us in
the interim is continued divergence aloft, resulting in consistent
afternoon rain chances. These rain chances will continue to be
highly influenced by peak daytime heating, and should diminish after
sunset. Locally heavy rainfall will continue to be possible with
these thunderstorms, as PWAT values will remain stout as well. Given
these rain chances and afternoon cloud cover, temperatures this long-
term will just be slapping the persistence button. Afternoon highs
should range in the mid-80s, with overnight lows ranging in the
upper-60s to low-70s. /44/

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sun Sep 4 2022

Increased instability combined with a moist environment will
maintain an unsettled weather pattern across the region through
the terminal forecast period ending 06/00Z. VCTS conditions to
improve through the early evening hours with IFR/LIFR ceilings and
VSBYs possible across some terminals near daybreak. Conditions to
improve to VFR by 05/18Z with VCTS conditions again returning to
area terminals thereafter. Otherwise, light southwest winds to
prevail through the period. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  91  72  91 /  20  40  20  40
MLU  71  88  71  88 /  20  40  10  50
DEQ  66  90  69  90 /  40  40  20  40
TXK  71  90  71  89 /  30  40  20  30
ELD  68  88  68  87 /  10  50  20  40
TYR  70  91  72  91 /  20  30  10  30
GGG  69  90  71  91 /  30  30  20  30
LFK  71  91  71  92 /  10  40  10  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...24
LONG TERM....44
AVIATION...05
Hazardous weather outlook, Sep 4, 4:59 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
559 AM CDT Sun Sep 4 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
559 AM CDT Sun Sep 4 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Isolated to widely scattered showers and thunderstorms are expected
this afternoon into early this evening across the Four-State region.
Some of these slow-moving storms will be capable of producing locally
heavy downpours which could result in minor flooding of low lying and
poor drainage areas. Gusty winds and lightning may also accompany any
heavy downpours. If thunder roars, go indoors is a good reminder this
holiday weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered, mainly afternoon, showers and thunderstorms
are expected on Labor Day. The minor flooding threat will continue
with very moist soil conditions and the potential for slow-moving
thunderstorms to drop a quick one to two inches of rainfall in very
isolated locations. Expect this forecast to be repeated through most
of next week as daily rain chances will persist under an upper-level
trough pattern. Once again, gusty winds and dangerous lightning may
continue to accompany any heavy downpours throughout next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

In the hours before

Special weather statement, Sep 4, 4:36 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
536 PM CDT Sun Sep 4 2022

OKZ077-042315-
McCurtain OK-
536 PM CDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of northeastern
McCurtain County through 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Octavia, or 25 miles northwest of De Queen, along the
northern fringes of Broken Bow Lake, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3440 9446 3415 9447 3411 9449 3430 9475
      3445 9461
TIME...MOT...LOC 2235Z 294DEG 9KT 3433 9463

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Sep 4, 5:14 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
614 PM CDT Sun Sep 4 2022

ARZ051-059-060-050000-
Howard AR-Hempstead AR-Little River AR-
614 PM CDT Sun Sep 4 2022

...A strong thunderstorm will impact portions of southeastern Little
River, west central Hempstead and southeastern Howard Counties
through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Saratoga, or 7 miles south of Mineral Springs, moving south
southwest at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tollette, Fulton, Ogden, Saratoga, McNab, Bright Star, Millwood and
Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3383 9378 3362 9377 3361 9382 3360 9383
      3361 9386 3359 9387 3358 9393 3356 9396
      3358 9397 3356 9397 3358 9411 3375 9403
      3375 9396 3377 9397 3378 9396 3380 9397
TIME...MOT...LOC 2313Z 030DEG 16KT 3376 9390

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

15

The radar

The Western Arkansas radar (KSRX), 124 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
September 4, 5:41 PM CST
Where
Sevier County, 0.37 mi NE of Gillham
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.173, -94.315

Power lines were downed in Gillham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056260.